Discontinuous Galerkin methods for incompressible and nearly incompressible elasticity by Nitsche’s method. (English) Zbl 1098.74693

Summary: We propose and analyze a discontinuous finite element method for nearly incompressible linear elasticity on triangular meshes. We show optimal error estimates that are uniform with respect to Poisson’s ratio. The method is thus locking free. We also introduce an equivalent mixed formulation, allowing for completely incompressible elasticity problems. Numerical results are presented.


74S05 Finite element methods applied to problems in solid mechanics
74B05 Classical linear elasticity
Full Text: DOI


[1] Arnold, D.N., An interior penalty finite element method with discontinuous elements, SIAM J. numer. anal., 19, 742-760, (1982) · Zbl 0482.65060
[2] Baker, G.A., Finite element methods for elliptic equations using nonconforming elements, Math. comp., 31, 45-59, (1977) · Zbl 0364.65085
[3] Baker, G.A.; Jureidini, W.N.; Karakashian, O.A., Piecewise solenoidal vector fields and the Stokes problem, SIAM J. numer. anal., 27, 1466-1485, (1990) · Zbl 0719.76047
[4] R. Becker, P. Hansbo, A finite element method for domain decomposition with non-matching grids, INRIA Research Report No. 3613, 1999 · Zbl 1047.65099
[5] Brenner, S.C.; Scott, L.R., The mathematical theory of finite element methods, (1994), Springer Berlin · Zbl 0804.65101
[6] Brenner, S.C.; Sung, L., Linear finite element methods for planar linear elasticity, Math. comp., 59, 321-338, (1992) · Zbl 0766.73060
[7] Brezzi, F.; Fortin, M., Mixed and hybrid finite element methods, (1991), Springer Berlin · Zbl 0788.73002
[8] Brezzi, F.; Douglas, J.; Marini, D., Two families of mixed finite elements for second order elliptic problems, Numer. math., 47, 217-235, (1985) · Zbl 0599.65072
[9] Brezzi, F.; Pitkäranta, J., On the stabilization of finite element approximations of the Stokes equations, () · Zbl 0552.76002
[10] Freund, J.T., The discontinuous Galerkin method for a scalar elliptic equation, ()
[11] Kouhia, R.; Stenberg, R., A linear nonconforming finite element method for nearly incompressible elasticity and Stokes flow, Comput. methods appl. mech. engrg., 124, 195-212, (1995) · Zbl 1067.74578
[12] Malkus, D.S.; Hughes, T.J.R., Mixed finite element methods – reduced and selective integration techniques: a unification of concepts, Comput. methods appl. mech. engrg., 15, 63-81, (1978) · Zbl 0381.73075
[13] Nitsche, J., Über ein variationsprinzip zur Lösung von Dirichlet-problemen bei verwendung von teilräumen, die keinen randbedingungen unterworfen sind, Abh. math. univ. Hamburg, 36, 9-15, (1970) · Zbl 0229.65079
[14] Oden, J.T.; Babus̆ka, I.; Baumann, C.E., A discontinuous hp finite element method for diffusion problems, J. comput. phys., 146, 491-519, (1998) · Zbl 0926.65109
[15] Vogelius, M., An analysis of the p-version of the finite element method for nearly incompressible materials: uniformly valid, optimal error estimates, Numer. math., 41, 39-53, (1983) · Zbl 0504.65061
[16] Wheeler, M.F., An elliptic collocation-finite element method with interior penalties, SIAM J. numer. anal., 15, 152-161, (1978) · Zbl 0384.65058
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.